Another death attributed to the DNP diet pill

Death of medical student attributed to the DNP diet pill

The tragic death of Sarah Houston, a medical student at Leeds University, who was just 23 years old, has led to renewed calls for tighter regulation of Dinitrophenol, widely known as DNP.

The life of this bright and vivacious young woman has been sadly cut short because unscrupulous online traders continue to sell a drug, which is illegal for human consumption, as a slimming aid. Sarah, who suffered from bulimia, secretly bought and consumed DNP from a trader in Spain because of its fat-burning qualities.

Regulation of DNP has proved difficult because it can legitimately be sold as a pesticide. Yet an internet search for online supplies produced over 4000 hits, with traders targeting people seeking products that will help them to reduce body fat.

Sarah

Sarah was found dead by her flatmates after taking the banned DNP diet pill

Many advertisements aim specifically at body builders and offer DNP alongside online supplies of anabolic steroids.

Sarah, who aimed to become the fifth doctor in her immediate family, joining both parents and siblings in that profession, began feeling ill the evening before her death. When paramedics were summoned by her flatmate, Sarah was declared dead at the scene.

At the inquest into Sarah’s death, the Coroner, David Hinchliff, recorded a verdict of misadventure.  He acknowledged that Sarah had been taking a prescribed antidepressant, Fluoxetine, and that this may have exacerbated the effects of DNP, nevertheless he laid the blame for her death firmly on DNP.

Sarah’s devastated father, Geoff Houston, plans to lobby the Home Office in an attempt to introduce tighter regulation. He accused traders who continue to sell this drug as a slimming aid of exploitation, and urged them to stop.

Other deaths linked to DNP

Sarah’s is not the first death to be attributed to ingestion of DNP: world-wide there are reported to have been 62 deaths to date. The drug was also linked to the death, in the UK, of 18 year old body-builder Sarmad Alladin in 2012. Sarah’s family believes that it is time the risks of this drug were more widely disseminated.

Symptoms suffered by those who develop acute toxicity from ingesting DNP include nausea, vomiting, sweating, headache, irregular breathing and heart-rate. If left untreated, these can lead to coma and death. Even small doses of the drug can cause skin lesions, cataracts and adversely affect the heart, blood and central nervous system.

dnp2

Student Sarmad Alladin, 18 (left) died after taking a large amount of DNP (right)

MHRA is powerless to stop the use of the pesticide

The Medicines and Healthcare Products Regulatory Agency (MHRA) does not plan to prosecute either the manufacturer or distributor of this drug, despite the fact that it is unlicensed, and was banned as long ago as 1938 on the grounds that it was too toxic for human consumption.

Legal action is apparently not possible in this case since DNP is not classified as a medicine, but an illegal food. Classification of a product as medicinal requires application of a two part test: either it must contain a medical ingredient, and thus require a medical license, or it must make a medicinal claim.

This product contains no medical ingredient: it is a pesticide. Providing it makes no medical claim, such as ‘Effective in countering obesity’ it falls outside the second part of the test too.

Clearly this is an area which requires urgent clarification, and the Wakefield Coroner who conducted Sarah’s inquest, has asserted his intention to make recommendations to government departments urging a change in the law.

USEFUL RESOURCES
bullet (2)Read more about DNP on Wikipedia

Posted in News

Leave a Reply

Your email address will not be published. Required fields are marked *

*